Health

Allergic Reaction To Medication Leaves Woman Unrecognizable For Eight Weeks (Photos)

| by Jonathan Constante

A British mother of two had a severe allergic reaction to medication that caused her face to swell and her entire body to itch uncontrollably.

Karen Simmons, 58, was diagnosed with epilepsy in June 2012. She was prescribed with a medication called carbamazepine and became ill just four days later, the Daily Mail reported.

A severe rash began to spread over Simmons’s body, even to her face. She was unable to stand and began fearing for her life. Her husband, Steve, drove her to the hospital.

Simmons’ symptoms grew worse and her skin began splitting and shedding “like a snake.”

Popular Video

A police officer saw a young black couple drive by and pulled them over. What he did next left them stunned:

Popular Video

A police officer saw a young black couple drive by and pulled them over. What he did next left them stunned:

“It was absolute torture,” Simmons said. “My skin was puffing up and flaking off and no one could say what was wrong with me. The thought that I was going to die kept going through my mind. The only thing that got me through was the knowledge that my new puppy, Cupcake, would be waiting for me at home.”

At first, Simmons thought she had measles.

“My husband, who also works for the London Ambulance Service, had been in contact with someone with measles, so it was possible I could have picked it up,” she explained. “Only I got worse and worse. Then, on the 10th day, everything started to swell uncontrollably. All I can describe it as like is when a sausage swells and bursts when you cook it. By the time I was in (the) hospital my hands were so swollen that I couldn't do anything. My eyes were like slits, I couldn't see a thing. I was put in quarantine as medics still believed I had measles, it was absolutely horrendous.”

Simmons was eventually diagnosed with Stevens-Johnson syndrome, a rare and life-threatening skin condition caused by an allergy to her epilepsy medication.

She was ordered to stop taking the medication immediately. Doctors tried treating her allergic reaction, but her damaged skin left Simmons unrecognizable for eight weeks as it would not stop burning and blistering.

“I was immediately taken off my epilepsy medication, but I wasn't out the woods,” said Simmons. “My skin continued to erupt for the next two weeks. Doctors also couldn't be sure whether I had measles as well — so I was kept in isolation. There was no cure. All I could do was slather myself in (moisturizer) and wait for the swelling to go down. All I could do was lay in bed and think of my dog.”

After two weeks, Simmons discharged herself from the hospital and returned home.

“I was still in agony, but my skin had shown signs of getting a little better,” she said. “I was going out of my mind just lying in bed. I had to wait another six weeks for my face, arm and legs to look anything like they used to. My hair fell out due to the trauma and to this day I still get small blisters on my body and legs.”

Simmons was reunited with her dog and is now managing her modeling career.

“But my dog Cupcake has kept me going,” she said. “I've got a new lease of life from being her manager, and getting her (modeling) jobs. She's already been in a photoshoot with Chantelle Houghton and in Good Housekeeping magazine."

She believes, “We never know what life will throw at us. That's why I'm determined to raise awareness about this condition.”

SJS affects just 3 in 1 million people and the mortality rate is about 15 percent. It is usually triggered by an adverse reaction to medication and can cause blindness and mouth infections, which can stop victims from eating.

Sources: Daily Mail, Daily Star / Photo credit: Daily Star